Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 106, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2016, 4:28 PM CDT for Bottineau County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 4:28 PM CDT (21:28 UTC)
- Expired
- Jul 7, 2016, 5:13 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bottineau County, ND
The radar
The Minot AFB radar (KMBX), 48 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:29 PM CDT | HAIL 1 | 3 E Kramer, ND | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WUUS53 KBIS 072128 SVRBIS NDC009-072230- /O.NEW.KBIS.SV.W.0106.160707T2128Z-160707T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 428 PM CDT THU JUL 7 2016 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 530 PM CDT * AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF UPHAM...OR 11 MILES SOUTHWEST OF BOTTINEAU...MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN BOTTINEAU COUNTY...INCLUDING THE FOLLOWING LOCATIONS: KRAMER...GARDENA AND OMEMEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4880 10028 4862 10027 4865 10072 4877 10073 TIME...MOT...LOC 2128Z 271DEG 15KT 4870 10063 HAIL...1.00IN WIND...<50MPH $$ CJS
3 follow-up statements
893
WWUS53 KBIS 072139
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU JUL 7 2016
NDC009-072230-
/O.CON.KBIS.SV.W.0106.000000T0000Z-160707T2230Z/
BOTTINEAU ND-
439 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN BOTTINEAU COUNTY...
AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF BOTTINEAU...MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 429 PM CDT...QUARTER SIZE
HAIL WAS REPORTED 3 MILES EAST OF KRAMER.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
GARDENA AND OMEMEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4880 10028 4862 10027 4865 10065 4877 10068
TIME...MOT...LOC 2138Z 271DEG 15KT 4870 10056
HAIL...1.00IN
WIND...<50MPH
$$
CJS844 WWUS53 KBIS 072157 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 457 PM CDT THU JUL 7 2016 NDC009-072230- /O.CON.KBIS.SV.W.0106.000000T0000Z-160707T2230Z/ BOTTINEAU ND- 457 PM CDT THU JUL 7 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHEASTERN BOTTINEAU COUNTY... AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF BOTTINEAU...MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... GARDENA AND OMEMEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4880 10028 4862 10027 4864 10056 4878 10059 TIME...MOT...LOC 2156Z 271DEG 15KT 4870 10044 HAIL...1.00IN WIND...<50MPH $$ CJS
659
WWUS53 KBIS 072213
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT THU JUL 7 2016
NDC009-072222-
/O.CAN.KBIS.SV.W.0106.000000T0000Z-160707T2230Z/
BOTTINEAU ND-
513 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOTTINEAU COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL EXPECTED WITH THIS THUNDERSTORM AS IT MOVES THROUGH
SOUTHEASTERN BOTTINEAU COUNTY.
LAT...LON 4880 10028 4862 10027 4864 10056 4878 10059
TIME...MOT...LOC 2212Z 271DEG 15KT 4870 10034
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:56 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 7, 2:56 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 256 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 256 PM CDT Thu Jul 7 2016 Once lingering showers and storms diminish by this evening, dry weather is expected overnight and on Friday. As of early afternoon, radar and satellite data shows a mid- and upper-level low northwest of Minot. That wave has been steadily progressing eastward and both the 12 UTC global and recent rapid- refresh guidance suites all expect it continue ejecting eastward as a downstream response to a much larger gyre (upper-level low) dropping into the Pacific northwest. This will yield transitory shortwave ridging crossing the northern Plains late tonight and Friday, offering a dry and seasonably warm day tomorrow. In the interim, diabatic surface heating beneath the cold pool aloft characterized by 500 MB temperatures on the order of -15 C is contributing to sufficient instability for relatively lower- topped convection over northwest and north central ND. The SPC mesoscale analysis, driven by RAP model guidance, shows 1000 to 1500 J/kg of SBCAPE arcing from Williston to Minot and Jamestown as of 19 UTC, sufficient for a few stronger updrafts. Longevity of any individual cells is questionable given sub-par deep-layer wind shear (effective shear is less than 30 kt per model output and the KMBX VAD Wind Profile data). However, low freezing levels near 9000 ft AGL are favorable for small to perhaps marginally- severe hail production and descent to the ground. Moreover, 0-3- km CAPE around 150 J/kg and and ambient vorticity driven by the proximity of the upper-level low is favorable for non-supercell tornadogenesis over north central ND this afternoon. Low-level reflectivity images from the KMBX radar reveal a surface boundary extending from near Kenmare toward Upham as of 1930 UTC, too, and that may contribute to further low-level vorticity production. We therefore will continue to have a risk of brief/weak tornadoes in north central and perhaps east central ND through the afternoon. Convection-allowing model guidance suggests any convection should quickly wane by early evening. Moreover, dry air advection within the lower and middle atmosphere over southwest and south central ND this afternoon (as shown by surface dewpoints lowering into the 40s F at Dickinson and Hettinger) has and will continue to limit the possibility of any shallow convection in that area. Overnight a surface ridge axis will cross the area and efficient radiational cooling will result from the drying air mass, light winds and clearing skies. We weighted the forecast to the cooler bias-corrected and MOS guidance envelopes in order to advertise lows in the mid and upper 40s F in parts of western ND. We have had some recent similar events where temperatures have managed to fall even further than expected, possibly influenced by drier soils in southwest ND. Thus, later forecast updates may need to reduce temperatures even further. Furthermore, we have included patchy fog in the forecast across central ND late tonight and early Friday morning since the boundary layer is forecast to be nearly saturated, and BUFKIT visualization techniques show both increasing hydrolapse rates with height and sufficiently-low turbulence in the near-surface layer to support shallow fog. The probability of fog will be highest in areas that have received recent rainfall. On Friday, highs are forecast to range from the upper 70s over east central ND to the mid 80s F in southwest ND under a mostly sunny sky thanks to shortwave ridging aloft. .LONG TERM...(Friday night through Thursday) Issued at 256 PM CDT Thu Jul 7 2016 Potent upper low off the pacific northwest coast with a dominant southwest flow continues Friday night through through Tuesday. By Tuesday, the upper low will have moved into southern Saskatchewan. From here the closed low slowly scoots its way east into southern Ontario Thursday and Friday. With the extended forecast solely dependent on this upper low and its evolution and movement, a potpourri of weather is expected. A lead shortwave is forecast to shift into northwest and northern ND Friday night into Saturday. The threat of showers and thunderstorms extends south into central ND Saturday afternoon. A stronger low level jet and moisture advection take control Sunday night. A surface low in southeast MT with an attendant warm front is forecast to move from central ND to northern ND Sunday night. In doing so, there remains the potential for severe thunderstorms along and north of the front. A dry slot and lower dewpoints work into southwest ND which should focus the majority of weather north and east. SPC continues to advertise a slight chance category for severe weather Sunday through Sunday night. A very warm and very humid night is in the forecast for Sunday night in central ND. Would not be surprised to see some record high minimum temperatures set by Monday morning. As the upper low rolls across southern Canada Tuesday through Thursday, the threat of showers and thunderstorms mainly reside in the northern ND closest to the upper low and best cyclonic flow. In addition, wind will be an issue for a couple days as boundary layer to 850mb winds of 25kt to 40kt are fairly common. Thus would expect some wind highlights Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 256 PM CDT Thu Jul 7 2016 Residual showers and thunderstorms this afternoon will diminish by this evening. The most numerous showers and thunderstorms will form over the northern third of the state, closest to KMOT and KISN. VFR conditions will prevail through the period, with clouds scattering out through the night. However, patchy fog with MVFR or IFR conditions is possible over central ND late tonight and early Friday morning. Breezy northwest winds will increase this evening before calming overnight. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...CJS LONG TERM...KS AVIATION...ZH/CJS
Hazardous weather outlook, Jul 7, 12:23 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1223 PM CDT THU JUL 7 2016 NDZ025-037-047-048-050-051-081730- FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1223 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF STRONG AND ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. CURRENT INDICATIONS ARE THAT THERE IS A CHANCE OF SEVERE STORMS ON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. HOWEVER BETTER CHANCES FOR STRONG TO SEVERE STORMS WILL REMAIN SOUTH AND EAST OF THE JAMES RIVER VALLEY. NDZ005-013-017>023-031>036-040>046-081730- ROLETTE-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 1223 PM CDT THU JUL 7 2016 /1123 AM MDT THU JUL 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. CURRENT INDICATIONS ARE THAT THERE IS A CHANCE OF SEVERE STORMS ON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>004-009>012-081730- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- 1223 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL LOW SPINS OVER NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA...STRONG SURFACE INSTABILITY AND WEAK WIND SHEAR MAY PROMOTE DEVELOPMENT THE OF WEAK FUNNEL CLOUDS WITH ANY THUNDERSTORMS THAT DO FORM. THESE TYPES OF FUNNEL CLOUDS ARE USUALLY SHORT LOVED...HOWEVER... THEY CAN AND OCCASIONALLY DO TOUCH THE GROUND AND CAUSE MINOR DAMAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. CURRENT INDICATIONS ARE THAT THERE IS A CHANCE OF SEVERE STORMS ON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ZH
In the hours before
Local storm report, Jul 7, 3:15 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 W LORAINE 48.87N 101.59W
07/07/2016 E0.88 INCH RENVILLE ND LAW ENFORCEMENT
DEPUTY REPORTED A FUNNEL APPROXIMATELY 7
MILES NORTHWEST OF MOHALL ON HIGHWAY 28. .
&&
KSLocal storm report, Jul 7, 3:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TORNADO 5 WNW NEWBURG 48.73N 101.01W
07/07/2016 BOTTINEAU ND PUBLIC
LAW ENFORCEMENT CONFIRMS A TORNADO ON THE
GROUND. .
&&
KSLocal storm report, Jul 7, 3:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 1 W RUSSELL 48.67N 100.91W
07/07/2016 BOTTINEAU ND LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED BY LAW ENFORCMENT.
&&
KSLocal storm report, Jul 7, 3:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 ENE MAXBASS 48.75N 101.04W
07/07/2016 E1.00 INCH BOTTINEAU ND TRAINED SPOTTER
LAWN COVERED IN HAIL WITH A FEW QUARTER
SIZED HAIL. SPOTTER MAY HAVE ALSO SEEN A
FUNNEL BUT WAS NOT SURE.
&&
MMLocal storm report, Jul 7, 4:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN SHERWOOD 48.96N 101.63W
07/07/2016 M1.20 INCH RENVILLE ND PUBLIC
1.2 INCHES OF RAIN FELL IN 30 MINUTES.
&&
KSSpecial weather statement, Jul 7, 4:26 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 426 PM CDT THU JUL 7 2016 NDZ004-072200- BOTTINEAU ND- 426 PM CDT THU JUL 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTTINEAU COUNTY UNTIL 500 PM CDT... AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF UPHAM...OR 12 MILES SOUTHWEST OF BOTTINEAU...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN IS ALSO EXPECTED. LOCATIONS IMPACTED INCLUDE... KRAMER...GARDENA AND OMEMEE. LAT...LON 4864 10073 4876 10074 4881 10033 4863 10030 TIME...MOT...LOC 2125Z 271DEG 15KT 4870 10065 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:26 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Morton, Sioux | 64 min |
| Jul 6, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 62 min |
| Jul 6, 11:07 PM CDT | Special Weather Statement | BIS | Logan | 38 min |
| Jul 7, 2:10 PM CDT | Special Weather Statement | BIS | Renville | 35 min |
| Jul 7, 2:21 PM CDT | Tornado Warning | BIS | Renville | 24 min |
| Jul 7, 3:09 PM CDT | Special Weather Statement | BIS | Renville | 36 min |
| Jul 7, 3:17 PM CDT | Tornado Warning | BIS | Bottineau | 28 min |
| Jul 7, 3:44 PM CDT | Tornado Warning | BIS | Bottineau | 31 min |
| Jul 7, 4:26 PM CDT | Special Weather Statement | BIS | Bottineau | 34 min |
| Jul 7, 5:15 PM CDT | Special Weather Statement | BIS | Pierce | 30 min |
| Jul 7, 5:20 PM CDT | Special Weather Statement | BIS | Rolette | 40 min |
| Jul 7, 6:00 PM CDT | Special Weather Statement | BIS | Pierce | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.